Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 233, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 20, 2018, 6:09 PM CDT for Barton County, Russell County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 6:09 PM CDT (23:09 UTC)
- Expired
- Sep 20, 2018, 6:50 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:10 PM CDT | TSTM WND GST 57 | 2 W Bunker Hill, KS | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896 WUUS53 KICT 202309 SVRICT KSC009-167-210000- /O.NEW.KICT.SV.W.0233.180920T2309Z-180921T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 609 PM CDT THU SEP 20 2018 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Russell County in central Kansas... Northern Barton County in central Kansas... * Until 700 PM CDT. * At 608 PM CDT, severe thunderstorms were located along a line extending from 7 miles south of Natoma to near Olmitz, moving northeast at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Russell, Hoisington, Wilson, Lucas, Gorham, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker Hill, Paradise, Galatia, Susank, Waldo, Russell Airport, Wilson State Park, Wilson Lake and Odin. This includes Interstate 70 between Mile Markers 176 and 205. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3913 9904 3913 9848 3859 9848 3845 9903 TIME...MOT...LOC 2308Z 244DEG 45KT 3909 9900 3852 9898 HAIL...<.75IN WIND...60MPH $$ LAWSON
2 follow-up statements
764 WWUS53 KICT 202328 SVSICT Severe Weather Statement National Weather Service Wichita KS 628 PM CDT THU SEP 20 2018 KSC009-167-210000- /O.CON.KICT.SV.W.0233.000000T0000Z-180921T0000Z/ Russell KS-Barton KS- 628 PM CDT THU SEP 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR RUSSELL AND NORTHERN BARTON COUNTIES... At 628 PM CDT, severe thunderstorms were located along a line extending from 5 miles northeast of Luray to 6 miles northwest of Claflin, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Russell, Hoisington, Wilson, Lucas, Gorham, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker Hill, Paradise, Galatia, Susank, Waldo, Russell Airport, Wilson State Park, Wilson Lake and Odin. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3913 9904 3913 9848 3859 9848 3845 9903 TIME...MOT...LOC 2328Z 251DEG 40KT 3917 9862 3860 9860 HAIL...<.75IN WIND...60MPH $$ LAWSON
003
WWUS53 KICT 202350
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
650 PM CDT THU SEP 20 2018
KSC009-167-202359-
/O.CAN.KICT.SV.W.0233.000000T0000Z-180921T0000Z/
Russell KS-Barton KS-
650 PM CDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL AND NORTHERN BARTON
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3913 9904 3913 9848 3859 9848 3845 9903
TIME...MOT...LOC 2348Z 244DEG 45KT 3928 9833 3871 9831
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:28 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 20, 3:28 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 328 PM CDT Thu Sep 20 2018 .SHORT TERM...(This evening through Sunday night) Issued at 326 PM CDT Thu Sep 20 2018 Forecast highlights focus around thunderstorm chances tonight through Friday, shower/storm chances Monday- Tuesday, and up-and- down temperatures the next several days. Expecting scattered to numerous showers and thunderstorms to impact the region this evening and overnight, persisting through Friday. The culprits will be a slow-moving cold front, in concert with a mid/upper level disturbance approaching from the west. The combination of weak/modest instability and deep layer shear should promote a handful of strong to marginally severe storms before about 9 PM this evening, generally northwest of Lyons to Salina. Additionally, given the deep fetch of Pacific tropical moisture, pockets of heavy rain rates and localized flooding are possible through the evening/night, as activity gradually spreads south into the southern half of Kansas, although widespread flooding concerns appear unlikely. The slow-moving storm system trudging across the central/southern Plains will support scattered to numerous showers/embedded thunderstorms through Friday across southern Kansas. However, the greatest threat for widespread heavy rain will be over Oklahoma. Activity will exit far southern Kansas Friday night. The influence of Canadian high pressure approaching from the north along with mostly cloudy skies will support much cooler temperatures Friday, with highs only reaching the 60s-70s. For Saturday, despite full sunshine, low-level thickness values will support highs only in the low-mid 70s. Increasing southerly flow and associated mixing and atmospheric thickness will support a warming trend Sunday with highs approaching 80 degrees...closer to seasonal normals. Kleinsasser .LONG TERM...(Monday through Thursday) Issued at 326 PM CDT Thu Sep 20 2018 The next weather maker looks to arrive sometime Monday-Tuesday, as model consensus progresses a strong cold front south across Mid- America, supporting another round of showers/thunderstorms Monday evening-Tuesday, along with a return to below normal temperatures by Tuesday. Long-range model consensus supports below normal temperatures persisting all the way through next weekend. Kleinsasser && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1237 PM CDT Thu Sep 20 2018 Tight gradient winds will lead to gusty to windy conditions across portions of central KS for the afternoon hours. Latest momentum transfer off the bufkit soundings suggest some wind gusts to 40 mph may occur for areas west of the I-135 for the afternoon hours. So will go with some gusts to 30-35 kts in the central KS tafs. A cold front with scattered SHRA/TSRA will move into central KS late this afternoon and this evening. So will go with VCTS and prevailing SHRA/TSRA for KRSL/KSLN and KGBD for the early evening hours. Front will move southeast and be pretty progressive for the late evening hours, reaching KHUT and KICT by 03-06z. Plan on keeping prevailing SHRA/VCTS for most of southern KS tafs overnight into early Fri, as the front slows as it moves into nrn OK. Could see a brief period of MVFR cigs post frontal for an hour or two, with some MVFR vsbys where the heaviest rainfall occurs. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 70 52 74 / 60 70 10 0 Hutchinson 64 70 48 74 / 80 40 0 0 Newton 62 69 48 73 / 80 50 0 0 ElDorado 64 69 50 73 / 70 70 10 0 Winfield-KWLD 67 71 54 74 / 60 70 20 10 Russell 59 71 46 74 / 90 10 0 0 Great Bend 60 70 47 74 / 80 20 0 0 Salina 63 70 47 74 / 80 20 0 0 McPherson 63 70 47 73 / 80 30 0 0 Coffeyville 69 74 57 73 / 50 70 40 20 Chanute 68 72 54 72 / 60 60 20 10 Iola 67 71 53 72 / 60 50 10 0 Parsons-KPPF 69 73 56 73 / 50 60 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...Ketcham
Hazardous weather outlook, Sep 20, 5:11 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 511 PM CDT Thu Sep 20 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 511 PM CDT Thu Sep 20 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong to marginally severe thunderstorms will impact portions of central and north-central Kansas before about 9 PM, especially northwest of Lyons to Salina. The strongest activity will be capable of 50 to 60 mph winds and dime to quarter size hail, along with pockets of heavy rainfall and minor flooding. Severe potential will wane after about 9 PM, although pockets of heavy rain and minor low-land flooding will remain possible all night as activity gradually shifts into the southern half of Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers along with a few thunderstorms will impact far southern Kansas Friday, with a continued threat of locally heavy rain and minor low-land flooding, especially from near the Oklahoma border on south. After a quiet weekend, shower and thunderstorm chances will increase once again Monday night and Tuesday. A few strong to marginally severe storms are possible, although the risk for widespread severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for a few hours this evening, mainly northwest of a Lyons to Salina line. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 6:25 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.